What is Topical Steroid Withdrawal Syndrome?
Topical Steroid Withdrawal Syndrome is an iatrogenic condition, which means it is a condition caused inadvertently by a medical treatment. Individuals who develop the condition experience severely itchy and burning, red or darkened (in richly pigmented) skin that can appear after ceasing topical steroid treatments, or even between treatments. Topical steroids are an effective skin treatment for a period of time, but as time passes, applying them results in less and less clearing. Oftentimes, more potent topical steroids or additional steroid treatments, such as oral, are prescribed to achieve clearance. The original skin condition (i.e., eczema, psoriasis, rosacea) escalates as it spreads to other areas of the body. In the case of eczema, this “progression” is often mistaken for worsening or severe eczema, contact dermatitis, an infection, or an allergic reaction. However, a number of non-skin related symptoms also emerge, constituting a syndrome — not solely a skin condition. TSW Syndrome comes with severe and protracted secondary complications, requiring multiple daily interventions for an extended period of time. Many individuals who suffer from TSW are bedridden and housebound for months to years before symptoms resolve.
While not everyone who uses topical steroids will develop TSWS, it is believed that an estimated 7-12% of individuals who use topical steroids can develop a dependence and the ensuing withdrawal syndrome. It is unclear why some individuals experience TSWS secondary to topical steroid therapy and why others do not.
Signs of Topical Steroid Addiction:
- You have used topical steroids regularly for weeks, months or years
- Worsening and spreading of original eczema
- Stopping the use of steroids results in red, burning, intensely itchy, swollen and oozing rashes
- You’ve needed to increase dosage and use, and possibly even forms, of steroids over time to keep eczema under control
- You have increasing allergies with no identifiable cause
- You’ve had a history of hay-fever, asthma or eczema in youth and are considered atopic
What is Topical Steroid Withdrawal Syndrome?
Symptoms of Withdrawal:
- Severe burning and redness, or darkening in pigmented skin, beginning within the first week or so of stopping steroids. This can start out by covering a large area or a small one that continues to spread through the coming weeks. In light skin, affected areas turn bright red resembling a sunburn. In darker skin, pigmentation deepens, leaving dark spots and large darker patches of skin.
- Skin cycles through burning, swelling, itching, oozing, and flaking.
- Red or Darkened Sleeves—discoloration stops at the wrist sparing the palm, but the back of the hand is red/darker. This may take a couple weeks to develop and can also occur on legs, sparing the sole of the foot.
- Extreme itchiness that feels like it originates from deep under the skin.
- Dry, flaking skin that sheds like crazy – can appear to be snowing.
- Swelling and oozing of the skin – many develop “elephant wrinkles” where skin bunches up, especially in areas that bend like knees, buttocks, elbows, etc., and seems disconnected from underlying tissue, like the individual is wearing a skin suit.
- Skin Atrophy
- Very raw and painful skin
- Edema, especially in the ankles and wrists
- Trouble regulating body temperature – can go from extremely hot to extremely cold
- Loss of appetite
- Nerve pain such as shocks or nettles or the feeling of bugs crawling over the skin
- Hypersensitivity of the skin to moisturizers, fabrics, wind, water, temperature, new allergens, etc.
- Hair Loss on head and/or body
- Eye dryness and irritation
- Emotional fluctuations, depression and anxiety
Topical Steroid Withdrawal (TSW) Syndrome resources
Joint statement about Topical Steroid Withdrawal by the British Association of Dermatologists (BAD) and National Eczema Society (NES), 2021 https://eczema.org/wp-content/uploads/Topical-Steroid-Withdrawal-position-statement.pdf
Topical steroid withdrawal reactions: a review of the evidence. A Public Assessment Report (PAR), by the UK Medicines and Healthcare products Regulatory Agency (MHRA), which reviews available safety data for topical steroid withdrawal reactions, which have been associated with topical corticosteroids, 2021 https://www.gov.uk/government/publications/topical-steroid-withdrawal-reactions-a-review-of-the-evidence
TSW: What the Eczema Community Needs to Know, Now. The National Eczema Association (NEA), raises awareness of TSW with insights from experts and TSW patients (USA): https://nationaleczema.org/tsw-need-to-know/
Corticosteroid addiction and withdrawal in the atopic: The red burning skin syndrome. A publication to address the recognition and treatment of TSW patients through: total cessation of topical steroids, comfort measures, treating symptoms, infection prevention, and addressing anxiety – Dr. Marvin Rapaport, Clinical Professor, Dermatology & Medicine UCLA https://www.sciencedirect.com/science/article/abs/pii/S0738081X02003656
Topical Steroid Withdrawal in Atopic Dermatitis: Exploring the important role and proper use of topical corticosteroids in the management of eczema. This publication by Dr. Peter Lio, Clinical Assistant Professor of Dermatology & Pediatrics at Northwestern University Feinberg School of Medicine, addresses the challenges of recognizing, treating and preventing TSW. https://practicaldermatology.com/articles/2019-aug/topical-steroid-withdrawal-in-atopic-dermatitis
Topical corticosteroid addiction and withdrawal – An overview for GPs. Australian GP, Dr. Belinda Sheary, provides a guide for diagnosing and treating TSW: https://www.racgp.org.au/afp/2016/june/topical-corticosteroid-addiction-and-withdrawal-%E2%80%93-an-overview-for-gps/